Arizona, 2010Damaging Winds and Heavy Rain in Arizona, August 28, 2010
August 28, 2010 · NWS PSR · 10 events in 2 counties and zones
Strong thunderstorms across south-central Arizona produced damaging winds, hail and extremely heavy rainfall. Heavy rain with near zero visibility led to a massive traffic pileup in downtown Phoenix.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- $263,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms across south-central Arizona produced damaging winds, hail and extremely heavy rainfall. Heavy rain with near zero visibility led to a massive traffic pileup in downtown Phoenix.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 3:11 PM MST, 19 minutes earlier.
Area forecast discussion, Aug 28, 3:11 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
311 PM MST SAT AUG 28 2010
.SYNOPSIS...
AN APPROACHING TROUGH OF LOW PRESSURE WILL HELP TO TRIGGER SOME
SHOWERS AND THUNDERSTORMS THIS EVENING. THESE WILL DEVELOP PRIMARILY
OVER THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX METROPOLITAN
AREA. DRY AIR USHERED IN BY THE TROUGH WILL KEEP THE STORM THREAT
LIMITED PRIMARILY TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA
NEXT WEEK. TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL INTO MONDAY
BEFORE A WARMING TREND BEGINS TUESDAY.
&&
.DISCUSSION...
AT 2 PM THIS AFTERNOON VISIBLE SATELLITE IMAGERY SHOWED A CUMULUS
FIELD BEGINNING TO DEVELOP ACROSS THE EASTERN HALF OF THE FORECAST
AREA. CONVECTION HOWEVER IS STRUGGLING TO GET GOING OVER EAST
CENTRAL ARIZONA. FURTHER TO THE SOUTHEAST OVER SRN PINAL AND PIMA
COUNTY A FEW THUNDERSTORMS HAVE MANAGED TO GET INITIATED. THIS
APPEARS TO BE IN AN AREA OF DEEPER MOISTURE. GPS IPW DATA INDICATES
HIGHER PWAT IN THE SOUTHEAST PORTION OF THE STATE. GFS AND ECMWF
BOTH INDICATE SUFFICIENT INSTABILITY FOR SHOWER AND STORM
DEVELOPMENT THIS AFTERNOON...WITH LI/S AROUND -4 AND SB CAPE IN
EXCESS OF 1000 J/KG. APPEARS RIGHT NOW THAT INHIBITOR IS THE LACK OF
SUFFICIENT FORCING TO GET STORMS DEVELOPING. MODEL SOUNDINGS SHOW
FAIRLY STRONG SOUTHWEST TO WEST FLOW ABOVE 85H. THIS IS CONSISTENT
WITH VAD WIND PROFILE DATA FROM KIWA. SHEAR MAY BE TWO STRONG FOR
UPDRAFT DEVELOPMENT. MODELS SHOW INCREASED UPPER LEVEL DEFORMATION
MOVING ACROSS FORECAST AREA AFTER 00Z...AS TROUGH TO OUR WEST BEGINS
MOVING FURTHER INLAND FROM THE COAST. WATER VAPOR IMAGERY THOUGH
SHOWS VERY DRY AIR THOUGH IN ADVANCE OF THE TROUGH AND THE LACK OF
DEEP MOISTURE MAY ALSO BE A NEGATIVE FACTOR FOR ANY WIDESPREAD
DEVELOPMENT. ALL BEING SAID...IT LOOKS LIKE BIGGEST THREAT TODAY
WILL BE OVER THE HIGHER TERRAIN WHERE MOISTURE IS DEEPER AND
OROGRAPHIC FORCING IS THE PRIMARY TRIGGER. WILL STILL KEEP CHANCE
POPS OVER MARICOPA...PINAL...AND GILA COUNTY THROUGH EARLY
EVENING...THEN CHANCE POPS OVER GILA COUNTY OVERNIGHT.
MODELS ARE IN AGREEMENT IN BRINGING COOLER AND DRIER AIR INTO THE
REGION...AS THE TROUGH DEEPENS....DROPS SOUTHEAST...AND SWINGS
ACROSS THE STATE SUNDAY AND MONDAY. AFTERNOON AND EARLY EVENING
SHOWERS WILL REMAIN IN THE FORECAST FOR BOTH DAYS...BUT WILL BE
CONFINED PRIMARILY TO THE HIGHER TERRAIN NORTH AND EAST OF THE
PHOENIX METROPOLITAN AREA. AFTERNOON HIGH TEMPERATURES FOR SUNDAY
AND MONDAY SHOULD BE SEVERAL DEGREES BELOW NORMAL. IS THIS THE END
OF THE 2010 MONSOON? PROBABLY TOO EARLY TO SAY ONE WAY OR THE OTHER
RIGHT NOW. BOTH THE ECMWF AND THE GFS HOWEVER STRUGGLE TO FIND MUCH
MOISTURE THROUGH NEXT WEEK...ADVERTISING A DRY WEATHER PATTERN FOR
THE FORECAST AREA. HIGH TEMPERATURES FOR THE WEEK WILL START OUT A
FEW DEGREES BELOW NORMAL...BUT SHOULD WARM BACK UP TO NEAR NORMAL
VALUES BY THURSDAY.
&&
.AVIATION...
SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
MOSTLY CLEAR SKIES AT THE MOMENT SHOULD GIVE WAY TO SCATTERED TSRA
THIS AFTERNOON AND EVENING. I WILL CONTINUE WITH A MENTION OF TSRA
IN THE TAFS AROUND 00-04Z AT BOTH SITES ALTHOUGH COVERAGE MAY BE
SPOTTY AT TIMES. STRONG WINDS POSSIBLE WITH ANY STORMS THAT
DEVELOP...WILL MENTION GUSTS TO 30KTS. CONDITIONS SHOULD IMPROVE
LATE TONIGHT. WINDS WILL TAKE ON THEIR TYPICAL WESTERLY COMPONENT
THIS AFTERNOON BEFORE BACKING TO NORTHEASTERLY LATE TONIGHT.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
CLEAR SKIES SHOULD PREVAIL AT BOTH SITES THROUGH THE PERIOD. DRY AIR
FINALLY MAKING ITS WAY THROUGH SOUTHEAST CALIFORNIA WITH DEWPOINTS
DROPPING INTO THE MID 60S AT NJK AS OF 16Z. SHOULD SEE DRY AIR AT
IPL/BLH BEFORE 20Z WITH ALL CONVECTION REMAINING EAST OF THE RIVER
TONIGHT. WITH THE ARRIVAL OF THE DRY AIR WILL COME GUSTY WEST WINDS
TO 25-30KTS. WINDS SHOULD DIMINISH AFTER SUNSET...AROUND 03Z. NO
SIGNIFICANT AVIATION CONCERNS TODAY OR TONIGHT.
DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH SATURDAY...
A GENERAL DRYING TREND IS FORECAST THIS WEEK AS MOISTURE ASSOCIATED
WITH HURRICANE FRANKS REMNANTS SHOULD ADVECT WELL EAST OF THE
FORECAST AREA. NO SIGNIFICANT TROUGHS FORESEEN IN THE LATEST 12Z
GUIDANCE...OVERALL A FAIRLY QUIET WEATHER WEEK UNDER A BROAD
SOUTHWESTERLY FLOW ALOFT. AFTERNOON BREEZES AND HUMIDITIES SHOULD
NOT REACH CRITICAL THRESHOLDS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MCLANE
AVIATION...LEINS
FIRE WEATHER...LEINS
Hazardous weather outlook, Aug 28, 5:50 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST SAT AUG 28 2010
AZZ022-023-027-028-291300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
550 AM MST SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.
STORMS TODAY WILL HAVE POTENTIAL TO PRODUCE A WIDE ARRAY OF HAZARDS
INCLUDING DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAIN...IN
ADDITION TO THE INHERENT DANGER OF LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-291300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
550 AM MST SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THE STORMS WILL HAVE
POTENTIAL TO PRODUCE A WIDE ARRAY OF HAZARDS INCLUDING DAMAGING
WINDS...HAIL...AND LOCALLY HEAVY RAIN...IN ADDITION TO THE INHERENT
DANGER OF LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LINGERING MOISTURE WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH NEXT WEEK. IF ANY STORMS FORM...THE MOST LIKELY
HAZARD WILL BE VERY STRONG WINDS...IN ADDITION TO THE INHERENT DANGER
OF LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ021-026-291300-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
550 AM MST SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARIZONA
AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY OVER EASTERN
PORTIONS OF LA PAZ AND YUMA COUNTIES. STORMS TODAY WILL HAVE POTENTIAL
TO PRODUCE A WIDE ARRAY OF HAZARDS INCLUDING DAMAGING
WINDS...HAIL...AND LOCALLY HEAVY RAIN...IN ADDITION TO THE INHERENT
DANGER OF LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 28, 10:17 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1017 AM MST SAT AUG 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND GST 10 WNW TYSON 32.86N 114.03W
08/27/2010 M63 MPH YUMA AZ OTHER FEDERAL
SEVERAL POWER POLES KNOCKED DOWN. 0.70 INCHES OF RAIN
MEASURED.
&&
LEINSLocal storm report, Aug 28, 10:18 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1018 AM MST SAT AUG 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 10 WNW TYSON 32.86N 114.03W
08/27/2010 M63.00 MPH YUMA AZ OTHER FEDERAL
SEVERAL POWER POLES KNOCKED DOWN. 0.70 INCHES OF RAIN
MEASURED.
&&
LEINSSpecial weather statement, Aug 28, 3:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
309 PM MST SAT AUG 28 2010
AZZ028-282300-
PINAL AZ-
309 PM MST SAT AUG 28 2010
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 400 PM MST
AT 304 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF MARICOPA...MOVING NORTHEAST AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MARICOPA...
OLBERG AND BAPCHULE...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3320 11191 3297 11173 3282 11207 3298 11219
TIME...MOT...LOC 2209Z 236DEG 17KT 3295 11203
MP
Thunderstorm Wind, Pinal
- When
- August 28, 3:30 PM MST to 3:45 PM MST
- Where
- Pinal County, 0.99 mi WNW of Lirim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.024, -111.996
A trained spotter reported that power poles were blown down at the junction of the Casa Grande Highway, and north White and Parker Road. Winds were estimated to be in excess of 50 kt.
Thunderstorm Wind, Maricopa
- When
- August 28, 5:40 PM MST to 5:50 PM MST
- Where
- Maricopa County, 6.39 mi W of West Chandler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.310, -112.060
A trained spotter near South Mountain Park reported that multiple large tree limbs, at least 7 inches in diameter, were blown down by strong thunderstorm winds estimated to be in excess of 50 kt.
Thunderstorm Wind, Maricopa
- When
- August 28, 5:55 PM MST to 6:00 PM MST
- Where
- Maricopa County, 2.82 mi SSE of Sunnyslope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.540, -112.070
A trained spotter reported that power poles were blown down at 19th Avenue and Dunlap. The poles were downed by thunderstorm microburst winds estimated to be in excess of 50 kt.
Thunderstorm Wind, Maricopa
- When
- August 28, 5:55 PM MST
- Where
- Maricopa County, 1.34 mi WSW of Sunnyslope
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.570, -112.100
Power poles were blown down at 19th Ave and Dunlap.
Heavy Rain, Maricopa
- When
- August 28, 6:00 PM MST to 6:45 PM MST
- Where
- Maricopa County, 0.69 mi S of Cactus
- Reported by
- Trained Spotter
- Coordinates
- 33.570, -112.050
A trained spotter in Phoenix measured 1.24 inches of rainfall between 1800MST and 1845MST. The rain fell in the area near 16th Street and Northern.
Heavy Rain, Maricopa
- When
- August 28, 6:00 PM MST to 6:45 PM MST
- Where
- Maricopa County, Phoenix
- Injuries
- 0 direct, 7 indirect
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 33.480, -112.070
Strong thunderstorms with extremely heavy rain led to mutiple collisions on Interstate 10 in downtown Phoenix during the afternoon hours on August 28. A total of 69 vehicles were involved in a series of crashes; one collision alone involved 35 vehicles and spanned over 2 miles from 16th street to 7th street. Trained spotters reported visibilities below one quarter mile in heavy rain in downtown Phoenix, and it was low visibility in heavy rain that led to the collisions. Seven people were taken to area hospitals and two were in serious condition. Fire officials medically evaluated at least 40 people.
Thunderstorm Wind, Maricopa
- When
- August 28, 6:10 PM MST to 6:55 PM MST
- Where
- Maricopa County, 5.37 mi ESE of Scottsdale Muni to 1 mi N of Fountain Hills
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.580, -111.840
A trained spotter reported numerous large tree branches down on Shea Boulevard, partially blocking traffic. The trees limbs were downed by strong thunderstorm winds estimated to be in excess of 50 kt. In addition, there was minor flooding along Shea between 120th and 136th street. In Fountain Hills very strong winds blew trees down and blew tiles off roofs, according to the Fountain Hills Times. Nearly every major street in Fountain Hills had tree limbs down, according to Ken Kurth.
Thunderstorm Wind, Pinal
- When
- August 28, 6:26 PM MST to 6:40 PM MST
- Where
- Pinal County, 4.91 mi NW of Lirim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 33.060, -112.050
An amateur radio operator reported six inch diameter trees blown down in south central Maricopa. A trained spotter also reported a couple tree limbs blown down near the town of Maricopa. Winds were estimated in excess of 50 kt.
Thunderstorm Wind, Pinal
- When
- August 28, 6:30 PM MST to 7:00 PM MST
- Where
- Pinal County, 4.91 mi NW of Lirim
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -112.050
Trained spotters reported that throughout Maricopa, over 13 power poles were blown down by thunderstorm microburst wind estimated to be in excess of 60 kt. In addition, numerous buildings sustained roof damage and trees up to 10 inches in diameter were blown over.
Heavy Rain, Pinal
- When
- August 28, 6:30 PM MST to 8:30 PM MST
- Where
- Pinal County, 3.14 mi SW of Casa Blanca to 7.05 mi WNW of Lirim
- Reported by
- Trained Spotter
- Coordinates
- 33.097, -111.958
Strong thunderstorms produced locally heavy rainfall across portions of west central Pinal county, including the town of Maricopa and the Ak-Chin Village. Radar and trained spotters indicated up to 3 inches of rain fell along the Santa Rosa and Green washes, and several reports of curb-to-curb street flooding in Maricopa were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 28 to 30, 20101 death · 1 event
- Rip Current in Florida, August 28, 20107 injured · 1 event
- Rip Currents in New Jersey, August 28 to 29, 20103 injured · 4 events
- Flash Flooding and Damaging Winds in Arizona, August 28, 2010$20,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 2010104 kt wind · 7 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20103 events
- Hail and Damaging Wind in Wyoming, August 28, 201052 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 20102 events
- Waterspout in North Atlantic Coastal Waters, August 28, 20101 event
- Hail in Idaho, August 28, 20101 in hail · 1 event
- High Wind in Nevada, August 28, 201052 kt wind · 1 event
- Flood in Alaska, August 28, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254543, 254566, 254565, 255698, 254570, 254625, 254567, 254557, 254562, 254572.